FOX 5 Investigates: Medication mistakes that can kill - Mid-South News, Weather, Traffic and Sports | FOX13

FOX 5 Investigates: Medication mistakes that can kill

Posted: Updated:
WASHINGTON -

Christiane Wiggins called her pharmacy to refill a prescription. The medicine came in the usual brown paper bag and the label on the bag and on the container said Cyanocobalamin, the name for vitamin B12.

She noticed the color on the liquid was different and the cap on the bottles was a different color too, but dismissed her concerns because packaging can be different if the manufacturer changed.

In May, her son came over to help her with her B12 injection like he usually does.

"He looked at me and said, 'What is this?'" Wiggins said.

He immediately realized from his previous medical training the medicine she received was far more dangerous than a vitamin injection. The vials looked almost identical to B12, but instead she got a drug used to resuscitate patients in cardiac arrest or treat nerve gas poisoning.

"He said, 'No, that's not B12. That's atropine.’ I did not know what atropine means or what it is?" recounted Wiggins.

She had gotten the medication from the military base near her home in Virginia, which sends its prescriptions out to Walter Reed National Military Medical Center to be filled. The pharmacy at Walter Reed had given her the wrong prescription.

Wiggins said she was sick to her stomach thinking what could have happened if she had taken the injection.

"He said, ‘Well, if I inject this I could kill you with this or you could get a heart attack or stroke or something really could happen to you,’" Wiggins said.

Although they caught the mistake, it is one that happens millions of times every year in pharmacies and hospitals. The Wiggins caught it before the error caused any harm.

"I hate to call it a flub because you know, it's more than a flub. I think it's negligent. It's unacceptable," said her son Christopher Wiggins.

In thousands of cases, the medication errors can be deadly.

Lorraine Connor is still stuck on the day that led to her 92-year-old mother's death. Marjorie Evans had gone to the hospital to be treated for a bacterial infection but was otherwise healthy. She walked in herself.

"My mother was very active," said Connor. "She called me and said they're going to send me home in a couple of days."

Connor went to the acute care facility where her mother had been transferred and noticed her mother in what appeared to be a deep sleep. She came back a short time later and everything had changed.

"She stopped breathing and they were trying to resuscitate her," said Connor remembering the horrible moment.

She lived a few months longer, never fully recovered and died.

The family's attorney says medical records showed Evans was mistakenly prescribed 100 milligrams of Oxycontin, three times a day, 30 times the dosage she was supposed to get.

"I would say the 200 milligrams of Oxycontin the patient received in that eight-hour period catastrophically changed the course of her life," said Charles Meltmar, who is with the Cochran Firm.

Studies estimate tens of millions of medication mistakes happen every year, resulting in more than 1.5 million people harmed, and more than 200,000 deaths. But the numbers are believed to be much higher because many go unreported.

"You have to look at harm, how much harm is being caused," said Allen Vaida, Executive Vice President of the Institute for Safe Medication Practices (ISMP).

"So we are hearing more about them. The numbers are higher," he said in part because of increased awareness.

ISMP works closely with the U.S. Food and Drug Administration to track and prevent medication errors. It keeps a list of nearly 700 look alike or sound alike drugs that may be confused with one another. It also tracks high alert medications such as insulin, narcotics, opiates and blood thinners, drugs where mistakes can be most deadly.

"You may administer the wrong medication or the wrong dose, the wrong route," said Vaida.

Those errors can occur for a variety of reasons, either in the dispensing process, transcribing the medication when a patient is released or simply giving a medication to the wrong patient.

On average, the Institute of Medicine says patients on average experience one medication error a day. Only a small fraction cause harm and many more that are not reported are caught before any harm is done. In a majority of fatal errors, the patients are over 65 years old like Evans.

"Many people die unnecessarily when they receive excessive amounts of blood thinners or narcotics because people are not paying attention," said Meltmar.

Evans' family settled a lawsuit with the doctors and pharmacist involved in her care. They all failed to catch the mistake.

"I truly do not believe it was her time,” Connor said. “I was angry. I was sad.”

She thinks of all the missed family milestones, the graduations and birth of a great-grandchild.

"This has devastated my family," said Connor.

In pharmacies where dispensing errors are most common, recent studies show the use of barcode scanning and electronic prescriptions have helped reduce errors by as much as half, but studies also show those systems make mistakes too.

"They're not fail safe. There are things you can do," Vaida said.

More attention he says needs to be paid to electronic prescription systems. Doctors may click on the wrong medication in a drop down menu or the wrong dosage. They may use an abbreviation that is misread or misinterpreted.

At Walter Reed where Wiggins got her medicine, it uses a barcode system too, but somehow still got it wrong.

"To me, incidents like this should not occur," said Wiggins.

In a statement, the hospital told FOX 5, "The safe and accurate dispensing of medications is the highest priority of all pharmacy staff at Walter Reed National Military Medical Center. We continuously review our medication safety processes as we dispense an average of 74,000 outpatient and 246,000 inpatient prescriptions monthly. The pharmacy will continue to work with all Walter Reed Bethesda staff to optimize and perfect medication safety to the best extent possible."

The Wiggins family said hospital officials did apologize, but were not satisfied with the answers they received. In a letter to Virginia Senator Mark Warner who inquired about the Wiggins' case, the hospital admitted the mix-up and said it had not identified any other similar errors involving B12 and atropine.

"We were fortunate but we dodged a bullet on this one," said Christopher Wiggins, who is now working with the senator on legislation to address the problem.

Patients can also take steps to make sure they are not the victim of medication errors. In the hospital, it is important to ask questions, you know what medication you are getting, what it is for and how much. If you can't ask, have someone else who can. Make sure the staff checks the name. These simple things can prevent errors, if you notice, for instance, the medication is for blood pressure, but you don't have a blood pressure problem.

The same can be done in a pharmacy. Although many states have laws requiring pharmacists be available to counsel patients, many people don't get it because they are in a hurry.

Ask the pharmacist to read the name on the prescription, the medication and what it is prescribed to treat. Also have them open the bag at the counter, read the labels to you, look at the medication and make sure it is right before you leave.

These things have been shown to dramatically increase the likelihood that an error will be caught. It is a problem that has the potential to get worse. One-third of Americans already take five or more medications. With the aging baby boomers, many are taking 10 or more, increasing the potential for error.

Tips to Avoid Medication Mistakes:

http://www.fda.gov/forconsumers/consumerupdates/ucm096403.htm

http://www.fda.gov/Drugs/ResourcesForYou/Consumers/ucm143553.htm

FDA Report Adverse Drug Events:

https://www.accessdata.fda.gov/scripts/medwatch/medwatch_online.cfm

Institute for Safe Medications:

http://www.ismp.org

Confused Drug Names List:

https://www.ismp.org/tools/confuseddrugnames.pdf

High Alert Medications:

http://www.ismp.org/Tools/highAlertMedicationLists.asp

ISMP Report Errors:

https://www.ismp.org/orderForms/reporterrortoISMP.asp


Powered by WorldNow

WHBQ-TV | Fox 13
485 S. Highland St.
Memphis, TN 38111

Main Station: (901) 320-1313
Newsroom: (901) 320-1340

Didn't find what you were looking for?
All content © Copyright 2000 - 2014 Fox Television Stations, Inc. and Worldnow. All Rights Reserved.
Privacy Policy | Terms of Service | Ad Choices